[Skip to Content]
[Skip to Content Landing]
Article
April 1989

Myasthenic Syndrome Caused by Direct Effect of Chloroquine on Neuromuscular Junction

Arch Neurol. 1989;46(4):464-468. doi:10.1001/archneur.1989.00520400124033
Abstract

• Chloroquine induced a myasthenic syndrome in a patient taking the drug for presumable reticular erythematous mucinosis. Clinical features and results of single-fiber electromyography were typical for a failure of neuromuscular transmission, while peripheral nerves and muscles were intact on clinical, biochemical, electrophysiologic, and pathologic investigation. The time course of the clinical and electrophysiologic findings during provocation with chloroquine and the absence of autoantibodies indicate that the syndrome was due to a direct effect of the drug on the neuromuscular junction. While not taking chloroquine, the patient showed a decremental response on a modified double-step nerve stimulation test and a mean consecutive difference on single-fiber electromyography that was at the upper limit of normal, indicating a subclinical impairment of neuromuscular transmission. These findings can explain the apparent rarity of the syndrome described, as a direct effect of chloroquine on the neuromuscular junction may only have clinical relevance in patients with a reduced neuromuscular safety factor.

×